Health Canada Warns PPIs May Cause C. Diff-Associated Diarrhea

Health Canada is warning Canadians that prescription stomach antacids called proton pump inhibitors (PPIs) may cause Clostridium difficile–associated diarrhea (CDAD). CDAD is a potentially serious gastrointestinal infection.

C. diff is bacterium that can cause diarrhea and may lead to more serious intestinal conditions. While healthy people are not typically vulnerable to C. diff, risks for infection increase with advanced age, severe underlying illness, hospitalization, or antibiotic use. Prescription PPIs are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Over-the-counter (OTC) PPIs are used to treat frequent heartburn.

A number of studies suggest a possible link between PPIs and an increased risk of CDAD, particularly in vulnerable patients. Health Canada stated that it has been assessing this data on an ongoing basis. Because a number of other factors may play a role, the studies acknowledge important limitations concerning study design and the impossibility of establishing a definite cause-and-effect link between PPIs and increased risks of CDAD. A definite association between PPIs and CDAD has not been confirmed; however, the possibility has not been ruled out. The potential for an increased risk of C. diff infection is identified in the Canadian labeling for PPIs and Health Canada will continue to monitor the issue; evaluate scientific evidence; and take appropriate action, as needed.

Patients taking a PPI who develop a diarrhea that does not improve should speak to a healthcare professional immediately as this may be CDAD. Symptoms include severe watery or bloody diarrhea—at least three bowel movements per day for two or more days—fever, loss of appetite, nausea, and abdominal pain or tenderness. Patients taking a PPI should also talk with their doctor or pharmacist with questions or concerns about their antacid treatment. Health professionals should prescribe PPIs at the lowest dose and shortest duration of therapy appropriate to the condition, and a diagnosis of CDAD should be considered for patients with CDAD risk factors and who have persistent or severe diarrhea, said Health Canada.

Drug labels, known as “Product Monographs” in Canada, contain important prescribing and safety information for health professionals and patients, and are available by search of Health Canada’s Drug Product Database at:

Earlier this month, the U.S. Food & Drug Administration (FDA) said in a Drug Safety Communication that it was working with manufacturers to include information about the increased risks of CDAD with use of PPIs in U.S. PPI drug labels. According to the FDA’s, 23 of the of 28 studies it reviewed showed a higher risk of C. difficile infection or disease, including CDAD, associated with PPI exposure compared to no PPI exposure, the FDA said.

C. diff infection, which is often spread in hospitals, can pass from person-to-¬person on contaminated equipment and on the hands of doctors, nurses, other healthcare providers and visitors. While antibiotics can be used to treat C. diff, a patient might require surgery to remove the infected part of the intestines in the most severe cases. According to the U.S. Centers for Disease Control (CDC), C. diff can also lead to more serious intestinal conditions such as pseudomembranous colitis.

In the U.S., PPIs are sold under the names: Dexilant (dexlansoprazole), Nexium (esomeprazole magnesium), Prevacid (lansoprazole) and OTC Prevacid 24hr, Prilosec (omeprazole) and Prilosec OTC, Protonix (pantoprazole sodium), Vimovo (esomeprazole magnesium and naproxen), Zegerid (omeprazole and Sodium bicarbonate), and Zegerid OTC.

This entry was posted in Pharmaceuticals, Proton Pump Inhibitors. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.